Viewing 3 posts - 1 through 3 (of 3 total)
  • Author
    Posts
  • Anonymous
    Post count: 93172

    Bobbi, I think you will find the kind of memory problems you describe as a definite symptom of hypothyroidism. I had that really severely when the most hypo, and am still a little that way a little hypo.
    Dianne N

    Anonymous
    Post count: 93172

    Joan, I understand what you are saying but I think we’re talking about apples and oranges here. I see no comments on this board to support the idea that everybody else is constantly thinking through a bog of molasses. Saying Graves can cause memory problems is one thing. Not being able to hold any single thought for longer than ten seconds (no exaggeration), is something else again. I wandered around like an Alheimer’s patient, while on PTU. I could never remember what I was doing once I got there. While this happens “occasionally”, stress occasionally, now, it is not a constant debilitating problem, which it definitely was while I was on PTU. So, I think that what I was experiencing was definitely aggravated, if not caused, by the drug, not the disease. It is also possible that the PTU had started to suppress my thyroid hormone levels too much, and that I was hypo briefly, in which case the fog will return (heaven forbid!) If that happens, I’ll take back all these comments. Publically. Until then, the jury is still out, as far as I am concerned.

    Anonymous
    Post count: 93172

    panic attacks, foggy thinking, inability to retrieve words, attention
    deficit disorder, manic depression, are ALL GD symptoms. The reason
    you noticed them on PTU was that as it was acting to suppress your
    thyroid production, your body may have reacted to this change. These
    symptoms are one of the most common trials in Graves Disease and may
    be alleviated after treatment ends and your thyroid levels become closer
    to normal again. In my case they have been alleviated but not gone.
    The emotion and thought processes in the brain are greatly affected by
    various llevels of thyroid hormone – and the other brain chemicals which
    are over-produced when the thyroid is overactive.
    The study I quoted from Univ of No Carolina questioned whether this
    ‘disorganized’ thinking was a permanent change to the brain. Many of us long-term
    patients seem to phase in and out of these symptoms. I am presently
    controlling memory loss problems – severe – with estrogen and ADD symptoms
    by lowering my replacement TH dose. Disruption in sleep while hyperthyroid
    can also contribute to these problems.
    One patient told me that she felt on PTU that there was a war going on
    in her body- and that’s true. The PTU acts to inhibit TH hormone
    production and your body works harder to make more.
    Hope that helps!
    By the way, most people recover from the acute phase of this disease without
    any lasting symptoms, but a few of us are not so lucky.

    of us

Viewing 3 posts - 1 through 3 (of 3 total)
  • You must be logged in to reply to this topic.